Hail, Uvalde
- When
- May 23, 11:40 AM CST
- Where
- Uvalde County, 1.83 mi NE of Utopia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.640, -99.510
Thunderstorms developed out west in the morning and moved through the hill country before intensifying near the western side of San Antonio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed out west in the morning and moved through the hill country before intensifying near the western side of San Antonio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 23, 11:19 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1219 PM CDT SAT MAY 23 2009 .DISCUSSION... SEE AVIATION DISCUSSION FOR 18Z TAFS. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWFA AS DAYTIME HEATING INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN AND NEAR THUNDERSTORMS. STEERING WINDS ARE WEAK...SO STORMS WILL BE SLOW MOVING AND ERRATIC. CONVECTION WILL WANE LATE THIS EVENING WITH THE LOSS OF HEATING. MVFR CIGS WILL DEVELOP AFTER 10Z FOR THE I-35 CORRIDOR TERMINALS WITH CIGS IMPROVING TO VFR BY 16Z. CONVECTION IS EXPECTED TO REDEVELOP ON SUNDAY AS THE UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE CWFA. && .PREV DISCUSSION... /ISSUED 1139 AM CDT SAT MAY 23 2009/ DISCUSSION... WEAKNESS IN HEIGHT FIELD HAS INCREASED SINCE FRIDAY AND WILL CONTINUE THIS AFTERNOON AND TONIGHT...AS THE LOW TO THE WEST MOVES NORTH...NORTHEAST...WHILE TO THE EAST THE LOW NEAR THE NORTH CENTRAL GULF OF MEXICO COAST DRIFTS NORTH TO NORTHWEST AND WEAKENS THE HEIGHT FIELD OVER THE EAST PART OF SOUTH CENTRAL TEXAS. AS A RESULT INCREASED POPS FOR THIS AFTERNOON WITH MORE CLOUDS AND MODERATED AFTERNOON HIGHS. THE PATTERN TODAY IS SIMILAR TO A SUMMER DAYTIME SHOWER TYPE PATTERN...AS DAYTIME HEATING WILL HELP THE SHOWERS FORM...WITH LIGHT WINDS ALOFT AND MARGINALLY UNSTABLE ENVIRONMENTAL CONDITIONS. EXPECT THE SHOWERS TO LINGER THROUGH THE EARLY EVENING...AND THEN SLOWLY DIMINISH TONIGHT. ON SUNDAY...WITH DAYTIME HEATING...EXPECT CHANCE OF SHOWERS OR THUNDERSTORMS TO RETURN...WITH THE HIGHEST CHANCE OF RAIN OVER THE NORTHEAST TO EAST PART OF SOUTH CENTRAL TEXAS. BY MONDAY...THE WEAKNESS IN THE HEIGHT FIELD ALOFT OR WEAK 700 TO 300-HPA TROF WILL LIFT NORTHWARD...AS A WEAK RIDGE INCREASES OVER THE REGION FROM THE WEST. AS A RESULT DECREASING CHANCES OF RAIN ARE EXPECTED MONDAY...WITH MOSTLY PARTLY CLOUDY SKIES AND WARMER AFTERNOON HIGHS. THERE COULD STILL BE SOME WEAKNESS IN THE HEIGHT FIELD ALOFT OVER THE EAST PART OF THE AREA MONDAY AFTERNOON...WHERE MARGINAL INSTABILITY AND DAYTIME HEATING MAY CAUSE A CHANCE OF SHOWERS OVER THE EASTERN EDGE OF SOUTH CENTRAL TEXAS MONDAY AFTERNOON. DRY AND MOSTLY STABLE CONDITIONS WILL CONTINUE ON TUESDAY...THEN INCREASING CHANCES OF RAIN ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. MEDIUM RANGE FORECAST THEN SHOW A WEATHER SYSTEM COMING FROM THE NW IN A TIME FRAME FROM SUNDAY THE MAY 31ST TO MONDAY JUNE 1ST. IN THE MEANTIME...INCREASING CHANCES OF SHOWERS OR THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...IN A PATTERN THAT IS SIMILAR TO DAYTIME SUMMER SHOWERS. INDICATED SPECIAL WEATHER STATEMENT TO HIGHLIGHT THIS WEATHER PATTERN FOR THIS AFTERNOON. RAIN CHANCES ARE EXPECTED TO CONTINUE ON SUNDAY. PREV DISCUSSION... /ISSUED 641 AM CDT SAT MAY 23 2009/ DISCUSSION... SEE AVIATION SECTION. AVIATION... VFR CONDITIONS WILL PREVAIL WITH OCCASIONAL MVFR CIGS IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A LIGHT EASTERLY LOW LEVEL FLOW WILL PERSIST AT KDRT...WHILE A SHALLOW AND LIGHT NE LOW LEVEL FLOW CONTINUES AT I-35 TERMINALS. PREV DISCUSSION... /ISSUED 343 AM CDT SAT MAY 23 2009/ DISCUSSION... RANDOM SHOWERS AND THUNDERSTORMS STILL ACTIVE THIS TIME OF MORNING. STEERING WINDS ARE LIGHT AND VARIABLE. THIS IS EVIDENCED BY THE MOVEMENT OF THE SHOWER ACTIVITY. NAM SHOWS 1.3+ P.W.S REMAINING OVER THE AREA THROUGH SUNDAY NIGHT. DURING THIS TIME, THE UPPER HEIGHTS CONTINUE A SLOW DROP. THE UPPER HEIGHTS SLOWLY RISE MONDAY THROUGH THURSDAY, A SERIES OF S/W TROFS PUNCH THROUGH THE RIDGE DURING THIS TIME. AS THE SURFACE LOW LIFTS NORTH OUT OF THE GULF INTO ARKANSAS, THE P.W.S START TO DECREASE OVER THE EDWARDS PLATEAU. DAYTIME HEATING WILL BE ENOUGH FOR ISOLATED SHOWERS AND THUNDERSTORMS. . ON FRIDAY THE UPPER FLOW SHIFTS FROM ZONAL TO NORTHWEST, DUE TO A STRONG TROF SETTLING OVER THE EASTERN HALF OF THE U.S. MAX TEMPS WILL RISE TO NEAR 100 OVER WESTERN COUNTIES AS DRY NORTHWEST WINDS LOWER PRECIPITABLE WATER VALUES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 67 90 68 92 71 / 40 40 40 10 20 AUSTIN BERGSTROM INTL AIRPORT 64 89 63 92 67 / 40 40 40 10 20 NEW BRAUNFELS MUNI AIRPORT 67 90 64 94 68 / 40 30 30 10 20 BURNET MUNI AIRPORT 66 84 65 90 68 / 40 40 40 10 20 DEL RIO INTL AIRPORT 71 93 68 96 73 / 20 10 10 - - GEORGETOWN MUNI AIRPORT 67 86 67 90 69 / 40 40 40 10 20 HONDO MUNI AIRPORT 67 92 66 92 69 / 40 10 10 10 10 SAN MARCOS MUNI AIRPORT 66 89 65 92 69 / 40 30 30 10 20 LA GRANGE - FAYETTE REGIONAL 68 85 68 89 70 / 40 50 50 20 20 SAN ANTONIO INTL AIRPORT 70 90 68 92 71 / 40 20 20 10 20 STINSON MUNI AIRPORT 70 92 69 94 69 / 40 20 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-241100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1114 AM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-240000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1114 AM CDT SAT MAY 23 2009 ...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING. THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH AND DANGEROUS LIGHTNING. IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 PM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 8 N LEAKEY 29.84N 99.76W
05/23/2009 E0.25 INCH REAL TX PUBLIC
&&
EVENT NUMBER 00572
JPBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1229 PM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-240000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1229 PM CDT SAT MAY 23 2009 ...SHOWERS AND THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING. EARLY THIS AFTERNOON SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER THE WESTERN HILL COUNTRY AND EXTENDED EAST TO SAN ANTONIO... NEW BRAUNFELS...AND SAN MARCOS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON ACROSS SOUTH CENTRAL TEXAS. THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH... SOME HAIL...AND DANGEROUS LIGHTNING. IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS. ON SUNDAY...WITH DAYTIME HEATING...A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS SOUTH CENTRAL TEXAS AGAIN.
The Laughlin AFB radar (KDFX), 85 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The severe gust was reported at Lackland Air Force Base.
The severe gust was measured at Lackland Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163708, 163710, 163711.